Texas, 2014

Flash Flood and Heavy Rain in Texas, July 3, 2014

July 3, 2014 · NWS MAF · 2 events in 2 counties and zones

There was a cold front across the central Permian Basin. Weak upper to mid-level winds were present which contributed to slow moving thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a cold front across the central Permian Basin. Weak upper to mid-level winds were present which contributed to slow moving thunderstorms. These slow moving storms caused heavy rain and flash flooding across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 3:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jul 3, 3:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT Thu Jul 3 2014

.DISCUSSION...
Cold front currently across the central Permian Basin to the
upper Trans Pecos is forecast to weaken and move north through
tonight as an upper level ridge begins to strengthen over the
area. The best chance (chance pops) for thunderstorms today will
be across the northern and northeast Permian Basin north of the
front where better large scale forcing and cooler air aloft will
exist due to the influence of a large upper level trough in the
upper Midwest and upper level weakness across central Texas. More
isolated activity expected in the central Permian Basin and across
the mountains and the immediate adjacent plains due to moist and
unstable upslope flow. Activity should diminish overnight with the
front washing out.

After tonight precipitation chances are expected to decrease
significantly fourth of July and Saturday as the aforementioned
upper level ridge continues to strengthen and dominate the forecast
area. A couple of disturbances and moist unstable upslope flow
could generate isolated thunderstorms Sunday and Monday afternoon
across the Guadalupe and Davis Mountains.

Went with a dry forecast next Tuesday and Wednesday. The forecast
area will be on the subsident or western side of a westward
moving disturbance that is progged to move very slowly across
northeast Mexico. Isolated thunderstorms could return to the
mountains next Thursday as instability increases in upslope
flow.

Near normal temperatures are expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 92  68  93  68  /  20  10  10  10
BIG SPRING TX              93  70  92  68  /  30  10  10  10
CARLSBAD NM                94  65  93  65  /  10  10  10  10
DRYDEN TX                  97  71  94  68  /  10  10  10  10
FORT STOCKTON TX           95  69  93  69  /  10  10  10  10
GUADALUPE PASS TX          87  64  86  63  /  10  10   0  10
HOBBS NM                   92  64  92  64  /  20  10  10  10
MARFA TX                   88  57  85  55  /  10  10   0  10
MIDLAND INTL AIRPORT TX    94  69  93  69  /  20  10  10  10
ODESSA TX                  93  71  93  69  /  10  10  10  10
WINK TX                    98  70  98  71  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/12
Hazardous weather outlook, Jul 3, 2:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT THU JUL 3 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
355 AM CDT THU JUL 3 2014 /255 AM MDT THU JUL 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT OVER THE
WESTERN LOW ROLLING PLAINS, WITH MORE WIDELY SCATTERED STORMS OVER
THE PERMIAN BASIN, SOUTHEAST NEW MEXICO PLAINS, AND GUADALUPE AND
DAVIS MOUNTAINS.  A FEW STRONG STORMS COULD DEVELOP WHICH COULD
PRODUCE SMALL HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Dawson

When
July 3, 4:00 AM CST to 5:00 AM CST
Where
Dawson County, 0.81 mi NNW of Lamesa
Cause
Heavy Rain
Property damage
$500
Reported by
Unknown
Coordinates
32.741, -101.954

Heavy rain fell across Dawson County and produced flash flooding in Lamesa. There was two and a half to three feet of water over a road next to a park. The cost of damage is a very rough estimate since no damage was reported.

Heavy Rain, Ector

When
July 3, 3:15 PM CST to 3:25 PM CST
Where
Ector County, Odessa
Reported by
Public
Coordinates
31.850, -102.370

Heavy rain fell across Odessa with a quarter to a half an inch falling in just ten minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530721, 530724.